12 answers

Zoloft and Headaches

I have been on Zoloft 100 mg since April 2009 and was doing fine. I stopped suddenly (June 2009)and got really bad withdraw headaches that ended me up in the hospital for 3 days. I went back on Zoloft and have been back on for 2-3 months. I wanted to wean off this time because I don't want to go through the pain I did last time and don't want to be on a medicine that has that much control over your body. I didn't know how strong the effects were to be honest! So now I am weaning off and am coming down 25 mg every two weeks (SLOW weaning) and am getting headaches everyday. They are just past the point of being uncomfortable. Tylenol (This is all I can take since I am 14 weeks prego) does nothing. I don't know what to do because I want off this evil medicine but the headaches are getting worse....any advice????

1 mom found this helpful

What can I do next?

Featured Answers

What about a soda every once and a while...when I was pregnant last I had a headache I couldn't get rid of and my doctor recommended I drink a soda...the caffeine did the trick and it went away...

Good luck! That's got to be awful!

-M

More Answers

I can relate to your situation.

The headaches are due to the synapses in your brain adjusting back to producing neurotransmitters on their own.

I want to remind you that all medications have complete control of your body. When you take Tylenol, it doesn't only go to the spot that you are hurting. That is why the FDA warns that too much Tylenol products could affect your liver.

I was diagnosed with Bipolar disorder when I was fifteen years old. I have been on psychotropic meds for twenty four years.

As my body changes I have had to make med changes. For instance, when I worked full-time to stay stable, it required more help(medication. Headaches are common but they do go away eventually.

I studied Psychology at University and considered going on to medical school. I fell in love, got married, and had my son and my priorities changed.

When I got pregnant, I had to take off all my meds. The readjustment of my body was drastic. I had to go into the hospital at least three times during the last trimester.

Just remember that anything worth doing takes time and patience. Everything will work out in the end. I have a seven year old happy son to prove it. He even got promoted from first to second grade mid year last year.

Worrying will only cause you stress and you will have high amounts of adrenaline in your system (naturally- the fight or flight response) which affects your baby.

I think of medicine as gifts from God. Just think of all of the people they've helped.

I will pray for you. Everything will be alright. If you don't trust me then trust your creator.

I believe that God gives challenges only to those of his children who are destined for greatness in His plan. Afterall, it's easy to be a piece of coal while a diamond endures endless amounts of pressure.

Sincerely,

M.

1 mom found this helpful

Hi LC,

So here is what I know...

I know that 5 years ago…I was you.

I know that medication was a way of life for me and, like you, it wasn’t working.

I know that my children didn’t deserve that mother and my husband did not deserve that wife.

I know that as hard as it was, I had to make the decision, no my doctor, not my husband, I had to decide that I needed to be better.

So it was a journey and a process but I was so blessed to have found what I did. Not only did it teach me how to get out of my own mess, I am now teaching others to do the same.

Please know that I am not a doctor, and I am not medically trained. I only know nutrition and wellness, I know very little about sickness, I choose to focus on the wellness.

I know that medication (like alcohol) has many negative side effects during use and of course when the user comes off - UNLESS there is a substitute (and yes there is a healthy substitute to get you through). Now I am not against all medication, but I am against the “pill for every ill” mentality.

I know that headaches come from many sources within the body, but the bottom line is when the body is fed properly it will be healthy, the body only knows health...until you ignore it then you teach it sickness.

I know that women who are on medication because "they just aren't happy" make HUGE gains with the right nutritional support for the brain.

I know that women need serotonin to be happy…and breakfast is the key to creating the right amount in your body.

I know that Dr John Gray (author of Men are from Mars, Women are from Venus) is a HUGE advocate of feeding the brain the right stuff (he is a business partner of mine and one of my mentors and coaches). He says in his book The Mars Venus Diet and Exercise Solution – “most women do not need medications. Instead they need a better breakfast to produce normal levels of serotonin in the morning.” Page 63 ~ Serotonin is the neurotransmitter in the brain responsible for the feelings of comfort, satisfaction, contentment, happiness, relaxation and optimism. AND page 93 says: when you begin to balance your brain chemistry, you will naturally eat foods that sustain the production of serotonin.

I know that there is a way out.

I have worked with many families who want a more natural way to keep their body healthy. I work with moms who know they need better for their families and are truly ready to do something about it. If you want me to send you information privately, please email me at ____@____.com.

B.
Family Wellness Coach

Some times these meds take quite a while to come off of. I would go even slower if I where you. Stay at the level you are at for 4 or more weeks until the headaches diminish, then go 25 ml. lower.

You have a dr dont you why do you ask a bunch of weamon who can only gess go to the experts who have medical knowledge nurse A. no. Hills

First...Zoloft is not an evil medication...I have seen it save many peoples lives.

Second, ask your doc if you can alternate Tylonol and Motrin IB. You may be able to control the headaches if you take one and then two hours later take the other. Some doctors do not like women who are preggo to take ibuprofrin...but if it si to eliminate headaches (which cause a lot of stress on your already stressed out body) then he/she might approve it.

I would Google "HEadaches, Pregnant, MEdication"...it is very important you put commas inbetween the words.

It is VERY possible that the Zoloft and the headaches are not related at all. I am a SEVERE chronic migrain sufferer...my first pregnancy triggered the migrains. I had manageable headaches before I was pregnant and during my first trimester the hormanal changes triggered a chronic migrain condition in my system which I suffer from 10 years later. My second pregnancy actually eliminated the migrains until I was done breast feeding.

You could be experiencing the headaches as a resilt of your pregnancy and it is coincadental (spelling) that you dropped Zoloft at the same time.

There is so much information on the internet about headaches and pregnancy. Get a cup of tea, some snacks, and put on some good music...sit down for a couple hours and research it.

I hope this helps!

S. Lane

Fish oil! Do your own research but from the training I've had recently (nutrition talk with Dr. Barry Sears and nutrition talk with Robb Wolf) I've learned that fish oil helps with so many ailments. There are many brands out there, you want yours to be higher in EPA than DHA (higher DHA is better for kids and brain development). Daily maintenance is 2.5 grams a day. I am currently taking 5-7 grams a day (I had knee pain and I'm hypothyroid), I will start taking less soon since my knee pain is gone and I'm getting my omega 3's regularly from my diet. Fish oil has been known to help: asthma, depression, obesity, migraines, exzema, the list just goes on and on and what do you have to lose? Nothing, we should all be taking it anyway. Don't bother with the expensive bottles, Costco, Henrys, all just fine - you want to buy it from a store where it doesn't sit on the shelf for too long.
Best wishes and congrats on your pregnancy! Oh and yes - safe to take while pregnant!! A must have for all pregnant/lactating Momma's.
M.

You can try Peppermint. Peppermint candy, peppermint tea, peppermint oil, anything peppermint. Also, talk to your doc & ask if they will give you oxygen. I know several pregnant women that get severe headaches & they go to the doc & sit with oxygen for a bit & it makes their headaches go away. Good luck & be patient with your body!

Can't say that I can help....but I can sypathicize. I got SO EXHAUSTED after I came off of zoloft. It lasted about 2 weeks,and then it got better. However, I went back on it recently cuz my depression issues came back. I am only on 50mg a day.

I get ocational headaches (not related on zolft)....and One thing that helps me.....is ICE ON MY HEAD!! It helps me BETTER than ANY other med has (perscrip or nonperscrip). I thought about trying that "head on" stuff too...but I never have.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.